Forum

baclofen

I have seen my neuro today…i am not diagnosed ms yet but likely to be in 6 mnths after repeat mri. I mentioned i qas struggling with stiffness behind knees…ongoing for 3 mnths…steroids 4 weeks ago. Neuro suggested i wait as it will probably go with time but as i said ot was affecting me lots he prescribed baclofen. I have come home and read up on it and it seems to be somethimg you take daily and for life and can have side effects…know not sure if to bother taking it and instead follow neuros waiting approach? Any advice?

Baclofen is very useful for tight, stuff muscles and for spasms. It can cause side effects in that it can free up your tight muscles too much and therefore make them weaker.

But, it’s not true that once started it’s for life. If you start it very slowly (10mg at the start), if you find it helps a bit and that it doesn’t make your legs weaker, then after a couple of weeks try another 10mg, and again see what difference it makes to both stiffness and strength.

Think about when you are most likely to experience the stiffness (whether it’s early or late in the day), and take the Baclofen about half an hour before you’d expect to feel stiff. I take it for spasms mostly and find that once my legs have started ‘riverdancing’, it’s a bit late. It’s better to take the Baclofen as a preventive rather than as a cure.

Sue

My MS Nurse wanted me to go on it (painful spasms amd spasticity), and suggested cutting a 10mg tablet in half to start with. So I did. No more spasms! Spasticity still there. So I went for 10mg. Was getting a full night’s sleep, but then … Oh Dear!
Legs got rapidly weaker, and walking (even with a 4-wheel walker) got very difficult. Yesterday came the crunch (almost).

I nearly fell! Sounds trivial, but I have not “nearly fallen” for several years. I was doing something in the kitchen that needed both hands, and my legs failed me.
I was going backward and the legs were not even holding me up.
Just managed to get the “good” arm hooked over a section of worktop, and stop the fall.
Was able to push myself up to the point where the “good” leg would get me upright.
Was very shaken, and my wife was screaming in panic!

So last night I skipped the 10mg. Was up several times in the night (usual reason). Spasticity is worse, but not yet painful.
This morning I can walk rather better. So no tablet tonight either.
Getting ready for a move, I need working legs. It may be a trade-off between working legs and freedom from spasms.
Tomorrow will tell.

Geoff

The key with baclofen for me is getting the balance right, i.e., getting enough to alleviate the stiffness, cramps and spasms, but not getting too much so that it makes your legs floppy so that your legs or leg can’t support you.

A couple of years ago, I had hideous stiffness in my right knee and suffered a lot from spasms and also from cramps. Started baclofen and had to go up to 60mg before the baclofen worked. Over time, I dropped the dose to 20mg. Recently the MS nurse suggested removing baclofen altogether. This didn’t work at all as my knee was so stiff I couldn’t bend it at all and the knee became excruciatingly painful. Restarted the baclofen and had to to go up to 60mg again before it had the desired effect. Now working my way back down to a reduced dose.

I hope you find something that works for you.

Derek

Hi, I used baclofen for a few years, to relieve my stiffness and spasms. I went from 10mg up to 60mg before it gave effective relief.

but i do believe baclofen needs a warning. neuros tell patients to work out what dose suits them best.

I didnt realise until I had lost all mobility, that too much baclofen was causing my falls.

i never got that mobility back…no-one told me about FES…

so use baclofen by all means, but be aware of the pitfalls…ha…no pun intended!

pollsx